Paracetamol is the preferred painkiller for occasional use when taking warfarin. However, taking more than small, occasional doses of paracetamol or taking it for longer periods may raise your international normalised ratio (INR) and cause the blood to become slower at clotting.
Paracetamol is the preferred painkiller for occasional use when taking warfarin.
However, taking more than small, occasional doses of paracetamol or taking it for longer periods may raise your international normalised ratio (INR) and cause the blood to become slower at clotting. This means you are at risk of bleeding. This is more likely to occur if paracetamol is taken in doses greater than 2g (4 tablets) daily for more than a few days.
If paracetamol interacts with warfarin to affect your INR, the most noticeable effects are seen between one and three weeks after starting to take paracetamol, although the effects can be seen earlier.
Warfarin is given to some people to prevent blood clots forming or growing larger. It works by altering certain chemicals in the blood to stop the blood from clotting so easily.
You will need regular blood tests if you are given warfarin. These tests are used to measure how quickly your blood clots and is often referred to as the INR test. The aim is to get the dose of warfarin and the INR just right so your blood does not clot as easily as normal, but not so much as to cause bleeding problems.
It can take some time to get this balance right. Some medicines can also affect how well warfarin works, which alters the balance and could lead to bleeding problems.
You should consult your anticoagulant clinic, GP, pharmacist or nurse before taking any new medicine. It might affect how well your warfarin works.
Some painkillers can affect how well warfarin works.
Co-dydramol (dihydrocodeine and paracetamol) and Co-codamol (codeine and paracetamol) both contain paracetamol, so you should follow the same advice as for paracetamol. Codeine (which is in co-codamol) or dihydrocodeine (which is in co-dydramol) are not thought to commonly affect warfarin.
Aspirin and ibuprofen should generally not be taken as painkillers when on warfarin, as they increase the chance of bleeding. Sometimes they may be prescribed or recommended by your doctor in addition to warfarin, but this should only be done cautiously and with close monitoring of the INR.
If you have any concerns about the information, or need any help understanding it and relating it to your own situation, you should talk to your GP or pharmacist (chemist). You can also phone NHS 111.
If you have any unexplained bleeding or bruising when taking warfarin, tell your GP immediately, regardless of whether you are taking other medicines.